Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 282, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 4:17 PM EDT for Floyd County, Franklin County, Patrick County, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2016, 4:17 PM EDT (20:17 UTC)
- Expired
- Sep 29, 2016, 5:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, VA, Franklin County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 4:36 PM EDT | TSTM WND DMG | 4 Wnw Fairy Stone State, VA | A TREE WAS BLOWN DOWN ALONG HEIDELBACK SCHOOL ROAD. |
| Sep 29, 5:01 PM EDT | HAIL 1 | Ferrum, VA | RELAYED BY MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925
WUUS51 KRNK 292017
SVRRNK
VAC063-067-141-292115-
/O.NEW.KRNK.SV.W.0282.160929T2017Z-160929T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT THU SEP 29 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
WESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 515 PM EDT
* AT 416 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO
RIDGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STUART...
WOOLWINE...
FERRUM...
COPPER HILL...
AND CALLAWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3670 8037 3713 8012 3716 8009 3703 7990
3679 8006 3678 8010 3675 8009 3660 8019
TIME...MOT...LOC 2016Z 219DEG 14KT 3673 8020
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RAB3 follow-up statements
758
WWUS51 KRNK 292046
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT THU SEP 29 2016
VAC063-067-141-292115-
/O.CON.KRNK.SV.W.0282.000000T0000Z-160929T2115Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
446 PM EDT THU SEP 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN PATRICK...WESTERN FRANKLIN AND NORTHEASTERN FLOYD
COUNTIES...
AT 445 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FERRUM...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COPPER HILL...
FERRUM...
CALLAWAY...
FAIRY STONE STATE PARK...
AND ENDICOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3681 8024 3713 8012 3716 8009 3703 7990
3679 8006 3678 8010 3675 8009 3673 8010
TIME...MOT...LOC 2045Z 211DEG 18KT 3691 8009
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RAB027
WWUS51 KRNK 292102
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT THU SEP 29 2016
VAC141-292111-
/O.CAN.KRNK.SV.W.0282.000000T0000Z-160929T2115Z/
PATRICK VA-
502 PM EDT THU SEP 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PATRICK COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3683 8008 3684 8007 3685 8009 3684 8010
3694 8019 3713 8012 3716 8009 3703 7990
3681 8005
TIME...MOT...LOC 2101Z 211DEG 18KT 3698 8001
$$
VAC063-067-292115-
/O.CON.KRNK.SV.W.0282.000000T0000Z-160929T2115Z/
FRANKLIN VA-FLOYD VA-
502 PM EDT THU SEP 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN FRANKLIN AND NORTHEASTERN FLOYD COUNTIES...
AT 501 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALLAWAY...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COPPER HILL...
FERRUM...
AND CALLAWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3683 8008 3684 8007 3685 8009 3684 8010
3694 8019 3713 8012 3716 8009 3703 7990
3681 8005
TIME...MOT...LOC 2101Z 211DEG 18KT 3698 8001
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RAB989
WWUS51 KRNK 292125
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU SEP 29 2016
VAC063-067-292132-
/O.EXP.KRNK.SV.W.0282.000000T0000Z-160929T2115Z/
FRANKLIN VA-FLOYD VA-
525 PM EDT THU SEP 29 2016
...SEVERE THUNDERSTORM WARNING NUMBER 282 FOR WESTERN FRANKLIN AND
NORTHEASTERN FLOYD COUNTIES HAS EXPIRED...
...SEVERE THUNDERSTORM WARNING NUMBER 286 REMAINS IN EFFECT FOR
NORTHEAST FLOYD AND WESTERN FRANKLIN COUNTIES.
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE WARNING NUMBER 282 HAS BEEN ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
REMEMBER...SEVERE THUNDERSTORM WARNING NUMBER 286 REMAINS IN EFFECT
FOR NORTHEASTERN FLOYD AND WESTERN FRANKLIN COUNTY UNTIL 615 PM
EDT.
LAT...LON 3683 8008 3684 8007 3685 8009 3684 8010
3694 8019 3713 8012 3716 8009 3703 7990
3681 8005
TIME...MOT...LOC 2122Z 219DEG 14KT 3703 7996
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:33 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 29, 2:33 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Thu Sep 29 2016
.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms today into Friday night. The low will
move northeast, away from the region, resulting in drier weather
this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Thursday...
Appears another active day in store this afternoon as the upper
low to the northwest digs toward the Tennessee Valley and another
impulse aloft rotates through from the southwest. This looks to
again play tag with the stalled surface low and occluded boundary
stuck along the Blue Ridge. Bands of added convection likely to
take shape across the eastern half as this occurs per latest Cam
solutions with coverage rotating north/northwest into northern
sections through the evening.
Low clouds were still eroding mainly west of a Lynchburg to
Martinsville line. Think best chances of deeper convection will
occur just south of the boundary/triple point and perhaps even out
west where will have a band under the upper low arriving late.
Although lapses likely to be weaker today unless more heating
occurs, added cooling aloft and deeper low level southeast flow
turning southwest aloft while strengthening supports added severe
hail/wind potential. Freezing level from the morning sounding
at Blacksburg was still just below 9400 feet which also indicates
an environment that will support hail.
Thus after a lull this morning expect enough coverage to keep
overall likely/cat pops in all except the far sw where a weak dry
slot may hold. Highest QPF looks to also reside across the
easternmost counties with this axis swinging back toward the
Virginia Highlands later today.
Highs mostly 70s although could get to around 80 southeast if
more sunshine develops, while some spots across the north and east
may get stuck in the 60s if clouds persist.
Upper low should begin to pivot slowly north/northeast overnight
allowing the eastern conveyor belt of deep moisture/convergence to
lift a bit farther to the northeast late ahead of the residual
surface front. This may also push somewhat drier air aloft into
western sections late as the weak surface low along the Blue Ridge
retrogrades back westward, and a secondary cold front edges east
across the far west. Appears loss of instability should again help
reduce thunder chances after this evening but lingering heavy rain
threat likely to continue at least northeast third through late
tonight. Therefore keeping a gradient of likely or higher pops
mainly along/east of the Blue Ridge overnight and chances elsewhere
given expected slower exodus of deeper moisture. Low temps mainly
50s mountains to mid 60s out east.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM EDT Thursday...
A very large closed low will wobble over the southern Ohio Valley
through Saturday night. Through each period, precipitation coverage
will become smaller and smaller as dry air gets wrapped into this
low. Dry air will start moving over the the southern Appalachains
Friday morning, then works north through the day. Rain showers will
begin to taper off from south to north behind a short wave axis,
finally exiting the Alleghany Highlands and the Hill City of
Lynchburg late Friday evening. Even though mid and high levels will
remain relatively dry Saturday, low level moisture and afternoon
heating may produce a few shallow dark base clouds and a few
showers. Overall coverage of showers and measurable rain will be
less than 10 percent Saturday afternoon.
Temperatures will remain seasonal Friday into the weekend with highs
ranging in the 70s, some 60s along ridge tops and lows into the 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...
Closed upper low will lift northeast and reach the St. Lawrence
river valley by Sunday night. Then, the low center will open up
and weaken as it moves across New England Monday and moves into
the Atlantic ocean on Tuesday.
The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.
For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...
Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.
Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.
Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.
Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.
&&
.HYDROLOGY...
As of 700 AM EDT Thursday...
Showers and thunderstorms during Wednesday/Wednesday evening
brought locally heavy rainfall of 1 to 3 inches in spots, espcly
along the Virginia/North Carolina border. Other areas of isolated
heavy rainfall occurred along/east of the Blue Ridge in Virginia.
Added bands of showers and storms could redevelop across eastern
sections, as well as over the western mountains as an upper level
low drifts to the southeast today. Locally heavy downpours could
result in another 1-2 inches of rain across eastern locations with
a half to one inch over the west. The heaviest rainfall may end up
across the southern Shenandoah valley region this evening as bands
tend to merge. Thus the flash flash watch continues for a few far
eastern counties northwest to Rockbridge county where the best
potential exists for heavier rainfall capable of producing
flooding or flash flooding. Rises along mainstem rivers could
reach half bankfull or more in spots, mainly over eastern
sections, where heavier QPF may continue and runoff will be best.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
044>047-058-059.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH
HYDROLOGY...JHHazardous weather outlook, Sep 29, 3:55 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT THU SEP 29 2016 NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>044-507-508-301100- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 355 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK, A 15 PERCENT CHANCE, OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS LARGE HAIL. DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ024-035-044>047-058-059-301100- ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 355 PM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ014-017>020-022-023-032>034-043-301100- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY- 355 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 29, 2:46 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL CANA 36.58N 80.67W
09/29/2016 E0.25 INCH CARROLL VA PUBLIC
PEA SIZE HAIL
&&
EVENT NUMBER RNK1601681
MBSLocal storm report, Sep 29, 3:08 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL RADFORD 37.13N 80.57W
09/29/2016 E0.25 INCH CITY OF RADFORD VA PUBLIC
SMALL HAIL AND HEAVY RAIN
&&
EVENT NUMBER RNK1601682
MBSLocal storm report, Sep 29, 3:09 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 2 WNW TOAST 36.50N 80.67W
09/29/2016 E1.75 INCH SURRY NC PUBLIC
&&
EVENT NUMBER RNK1601683
16Special weather statement, Sep 29, 3:54 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU SEP 29 2016
VAZ011-014-017>019-022-023-WVZ044-292100-
MONTGOMERY-ALLEGHANY-FLOYD-BOTETOURT-ROANOKE-CRAIG-GILES-MONROE-
354 PM EDT THU SEP 29 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CRAIG COUNTY IN
SOUTHWESTERN VIRGINIA...WESTERN ROANOKE COUNTY IN WEST CENTRAL
VIRGINIA...NORTHEASTERN GILES...NORTH CENTRAL FLOYD AND MONTGOMERY
COUNTIES IN SOUTHWESTERN VIRGINIA...WEST CENTRAL
BOTETOURT...SOUTHWESTERN ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA
AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...THE WEST
CENTRAL CITY OF SALEM AND THE CENTRAL CITY OF RADFORD...
AT 351 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM ORGAN CAVE AND
ALLEGHANY TO BLACKSBURG TO RADFORD...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
RADFORD...
AND NEW CASTLE.
THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3767 7985 3697 8027 3707 8056 3708 8056
3708 8057 3715 8055 3714 8053 3716 8055
3719 8055 3720 8051 3720 8055 3769 8048
3769 8045 3772 8039 3769 8038 3771 8035
3769 8031 3773 8025 3774 8026 3774 8023
TIME...MOT...LOC 1951Z 202DEG 26KT 3719 8032
RABLocal storm report, Sep 29, 4:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL BLOWING ROCK 36.13N 81.67W
09/29/2016 E0.70 INCH WATAUGA NC TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER RNK1601684
MBSSpecial weather statement, Sep 29, 4:08 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU SEP 29 2016
NCZ001-018-019-292115-
WILKES-WATAUGA-ASHE-
408 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...WATAUGA
AND ASHE COUNTIES THROUGH 515 PM EDT...
AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS
THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND BEECH MOUNTAIN.
THIS INCLUDES THE FOLLOWING LOCATION APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
3641 8174 3647 8170 3653 8171 3659 8168
3659 8165 3639 8125 3636 8125 3638 8123
3637 8121 3610 8152 3612 8155 3611 8181
3616 8183 3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 2008Z 207DEG 9KT 3613 8167
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 53 min |
| Sep 28, 8:10 PM EDT | Special Weather Statement | RNK | Buckingham | 35 min |
| Sep 28, 8:41 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more | 34 min |
| Sep 28, 8:53 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 25 min |
| Sep 28, 8:56 PM EDT | Special Weather Statement | RNK | Carroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more | 64 min |
| Sep 28, 9:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg | 52 min |
| Sep 28, 9:36 PM EDT | Special Weather Statement | RNK | Bedford, Franklin, Henry, City of Martinsville | 69 min |
| Sep 28, 10:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Sep 29, 2:27 AM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| Sep 29, 1:19 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski | 56 min |
| Sep 29, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 60 min |
| Sep 29, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 57 min |
| Sep 29, 2:38 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 6 hr |
| Sep 29, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Sep 29, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 60 min |
| Sep 29, 3:54 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke | 66 min |
| Sep 29, 3:57 PM EDT | Areal Flood Advisory | RNK | Craig, Montgomery, Roanoke, City of Salem | 3 hr |
| Sep 29, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 47 min |
| Sep 29, 4:54 PM EDT | Special Weather Statement | RNK | Tazewell | 66 min |
| Sep 29, 5:09 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Botetourt, City of Covington | 3 hr |
| Sep 29, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 62 min |
| Sep 29, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke | 57 min |
| Sep 29, 5:51 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Sep 29, 6:16 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 119 min |
| Sep 29, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 55 min |
| Sep 29, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 64 min |
| Sep 29, 6:53 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 52 min |
| Sep 29, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Sep 29, 7:42 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.